How many here have problems with fillers in T4 (or even T3!)

I was originally on T4 for 18 years, and in the meantime got diagnosed with ME/CFS on top. I had a lot of stomach issues both before and after getting hypothyroid and got much worse after ME relapse 4 years ago, and have had to cut my foods drastically due to food intolerance.

I went T3 only for a year last year, and though it got much better, I do have misgivings re T3 only, and would prefer more of a balance with T4 if possible, and I find T3 is difficult due to the short acting aspect. I have restarted T4 at 50mcg over a month (did try 100mcg but felt awful on that), and am not too bad, but I think the fillers are causing me issues. I think the fillers in T3 do too, but not so badly.

I am hoping that my GP will prescribe the liquid kind as though expensive, it's no dearer than the T3 which she is already prescribing at great cost. I am not entirely sure what the liquid T4 has in it, but it must be better than the tabs presumably?

9 Replies

  • It is very easy to find out what all the UK products have in them, and some non-UK products as well:


  • Thank you v much Helvella! Still not sure exactly what it is giving me stomach issues, but I am using up some old Eltroxin at the moment.

    I see that all tablets have lactose in them which seems bizarre as there must be many people who are lactose intolerant. I do have issues with dairy but not sure if it is the lactose doing it. Could be the casein as I am OKish with goat and sheep yogurt.

  • All too many people never find out. In my view, there is not even any clarity about whether the issue is the presence of a specific ingredient. I have a suspicion that the answer will not be quite as obvious as that. For example, I keep wondering if the thyroid hormone ingredient in some way reacts with some of the ingredients?

    The traditional, standard medical view seems to be that lactose is only present in such a small amount it would not, indeed could not, cause the usual lactose intolerance issues. Again, I suspect that what is happening is at least slightly different to the effects of equivalent amounts of lactose in other products - or in non-thyroidally challenged people. Nevertheless, it is bonkers to take the view that lactose is acceptable as an ingredient - even if there is no issue with one tablet, by the time you take the multiple tablets and supplements so many take, the amount does build up. And we possibly have more people with known, genetic lactose intolerance than ever.

    Some people have done better on one of the German products (see earlier link) which are lactose-free - but still not clear if the lactose-free aspect is what helps.


  • Thanks Rod. I tend to agree with you that the reasons are not entirely clear re the intolerance symptoms, as when I first started T3 alone I had similar issues, and was tempted to stop taking it. However after a few weeks the problem righted itself and disappeared.

    It's possible that the same may happen with the T4 too so for now I will persist with what I have. The problem of course may well return when I run out of the Eltroxin I am using up, and have to go onto Mercury Pharma. I understand that the ingredients in the replacement are the same, so we will see.......

  • Just for info, this is a link re T3 but some links within may not work.

  • Thanks Shaws.

  • Yes i had problems with the fillers and binders in synthetic t4. A private specialist told me it was linked to my coeliac (which the nhs claims was all in my head). Problem solved my self medicating with ndt after NHS GP refused to prescribe liquid t4 as directed by specialist, then refused to prescribe ndt as directed by specialist

    With t3 (and ndt)it is best to split your dose throughout the day - this works well for me

  • Lots of people may be lactose intolerant, I am maize intolerant, I can't take tablets per se. I have to have anti-biotics in liquid form should I need them and I take NDT that has no maize starch as a bulking agent.

  • hmm,you could be correct and I am no dr. but could it be that your adrenal are a little under active or you may be low in cortozol. Both of these will cause you to be intolerant to the world. Its best to find a private dr to try and get to the bottom of this as the NHS will not help.



You may also like...